Effects of Medication?


#1

I am seeking info on a rather strange aspect of my Parkinsons. I was diagnosed 15 years ago and have taken my medication regularly since that time....currently on Mirapexin and Sinamet Plus.

The odd thing is I never, ever, been aware of the medication effecting my symptoms, for good or ill!  ie... it does not appear to benefit me when I take it and when I forget to take it on time, which does happen occasionally, my symptoms do not register that. In other words I take it because I was advised to do so and not because I think it does me any good. At one stage it made me doubt the diagnosis but this has now been confirmed by way of D AT scan.

Is anyone else experiencing the same thing? If so I would appreciate knowing how you deal with it and what explanation/s you may have been given. I have been asking for 15 years and have never had an answer, let alone an unsatisfactory one. 


#2

I was wondering if I was developing dementia and writing posts without realising it, but I think the answer is you have chosen the same username as me! How confusing!

I hope you find an answer to your dilemma but did you have symptoms 15 years ago that led to you seeking a diagnosis?

If so you are incredibly lucky that the drugs control it so well.

goldengirl


#3

 

Hi

I'll try too put this best as i can

Since i became aware i was ill I have changed but the pills have given the illusion that i am holding onto Ability and that i am in a way coping with change, but I know or feel if i was too stop medication, i don't mean missing a pill as occasionally as i do, i take them and question afterwards did i just take one or not??, then i would really struggle. that's not too say i don't struggle now i do, but it would be unimaginable perhaps.

I have sat and thought about the past up until the point i could no longer work and had too give up work, It is only now i realise how ill i  actually was at that point, but  not knowing what it was at the time and how broadly it has effected me and my life.

There are of course better days when i think am i really suffering this illness?? but sooner or later it reminds me yes i am with something subtle new problem too the list.


#4

Hi, Golden Girl (the one with the capital G's!) --

My case of PD is similar to yours, I think.  It began 18 years ago.  My symptoms eventually led me to start taking Mirapex, which eliminated the symptoms for a time.  Then I added Azilect (rasagiline) and Sinemet later.  My symptoms are masked by the medications, I'm sure.  However, I respond exactly as you do:  I cannot tell if I am "on" or "off" as some patients can; I never feel different when I am late taking medication; and my PD has held steady in the first stage. 

If we are fortunate enough to have no side effects, it is nearly impossible to detect the effectiveness of our medications.  But if you were to experiment by discontinuing them, I believe it would not take long for you to discover how much they were doing for you.  The med I really cannot be sure of is Azilect.  Supposedly, it slows the disease.  I know that in my case it had no effect on symptoms, but is it responsible for my remaining in stage one?  Or am I taking it needlessly?  Since I am doing well for an 18-year patient, I am applying the principle of not rocking the boat:  I just keep swallowing the same cocktail of meds every day!

Best wishes,      J


#5

Golden Girl,

I am not a doctor, so make of this what you will.

You report that you don't notice any effects from the drugs you take, even when you miss a dose.  Since the point of these drugs is to reduce symptoms, it raises questions as to whether you should be taking them.

Has your doctor explained to you what is going on?

Possible reasons for what you describe include:

- the drug doses are sub-therapeutic. What are the doses?

- there is a variation of symptoms with time, but you don't notice it. (I wrote a program to measure the speed of my hand movements, see www.parkinsonsmeasurement.org/toolBox/sideToSideTap.htm , it counts the number of times you type q followed by p in 30 seconds. It does it for both the left and right hand.)

- you have never missed enough doses to "run short". The effectiveness of each dose wears off in a few hours, depending on what version you're on. Are you on the controlled release version?

- you don't have any Parkinson's symptoms. Would you pass as healthy?

Unfortunately, even if you find that you don't need the drugs, you can't just stop taking them. You will need to see your doctor to arrange a tapper down schedule.

John


#6

This is so mysterious! If it were me, I would be tempted to stop the meds for 24 hours and see what happens.

If you are still without symptoms, see the neuro and demand an assessment to see if you have been misdiagnosed, even though the DAT scan showed reduced dopamine production.

What symptoms did you have that caused your initial referral to a neuro and the original diagnosis and how long did you have them for? If they come back, it looks as if your Parkinsons is progressing only slowly, if at all.

But the main thing is you feel well...just be grateful!

Love

GG


#7

As I understand it, not everyone experiences "wearing off" or has a binary (all good or all bad) reaction to meds. I can certainly miss a dose or two, esp of a DA, without noticing. But - given the variability of symptoms (as anothe recent pose hsa pointed out) - it's really difficult to show causation anyway. Maybes we're just lucky, Golden Girl?

Semele